Missouri, 2010

Winter Weather in Missouri, February 7 to 8, 2010

February 7 to 8, 2010 · NWS EAX · 5 events in 5 counties and zones

Two storm systems merged across the area on February 7th and 8th, 2010. The snow|fell over an extended period of time, and winter storm and heavy snow criteria were|not met.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Two storm systems merged across the area on February 7th and 8th, 2010. The snow|fell over an extended period of time, and winter storm and heavy snow criteria were|not met. However, portions of the area did receive as much as 7.4 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 7, 11:56 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 7, 11:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1156 AM CST SUN FEB 7 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/452 AM CST SUN FEB 7 2010/
ANOTHER MAJOR WINTER EVENT...IN A WINTER ABOUNDING WITH MAJOR
EVENTS...LOOKS TO BE KNOCKING ON OUR DOOR THIS MORNING.

SEVERAL FEATURES OF INTEREST CAN BE SEEN ON THE WATER VAPOR IMAGERY
AT THIS TIME. FIRST FEATURE THAT WILL IMPACT THE REGION IS A
SHORTWAVE ROTATING FROM THE DAKOTAS SOUTHEAST INTO THE CONFLUENT
NORTHWEST FLOW THAT IS PREVAILING ACROSS THE CENTRAL PLAINS EARLY
THIS MORNING. FRONTOGENIC FORCING FROM THIS FIRST FEATURE HAS
ALREADY INDUCED ENOUGH LIFT TO DEVELOP A REGION OF LIGHT SNOW ACROSS
AREAS OF SOUTHERN NEBRASKA INTO EAST CENTRAL KANSAS. NEXT FEATURE OF
NOTE IS A SHORTWAVE MOVING THROUGH CENTRAL CALIFORNIA THIS MORNING.
THIS FEATURE IS EXPECTED TO RACE EAST AND MEET WITH THE LAST FEATURE
OF NOTE MONDAY OVER THE CENTRAL PLAINS. THE LAST FEATURE TO SPEAK OF
IS ANOTHER COMPACT SHORTWAVE ROTATING SOUTH THROUGH MANITOBA...PART
OF THE LARGER...BUT RATHER MESSY...POLAR VORTEX CURRENTLY DOMINATING
EASTERN CANADA.

FIRST OFF...SPENT SOME TIME THIS MORNING TRYING TO FIND ANALOGS OF
THIS EVENT...BUT DID NOT HAVE MUCH LUCK. THE EVENTS FOUND DO NOT SEEM
TO HAVE BOTH A STRONG NORTHERN AND SOUTHERN STREAM WAVE INTERACTION
THAT IS EXPECTED IN THIS EVENT...OR IF THEY DO THEIR LOCATION SEEMS
FARTHER WEST. AS A RESULT...ONLY HAVE MODERATE CONFIDENCE IN THE
ACCUMULATION AMOUNTS AND PLACEMENT. THEREFORE...WILL KEEP GOING
WATCH AS IS FOR THIS SHIFT...AND LET FOLLOWING SHIFT TRY AND PIN
DOWN AREAS WHERE SNOW WILL EXCEED WARNING CRITERIA. EITHER
WAY...EXPECT WITH TWO SYSTEMS INTERACTING THAT SNOWFALL TOTALS MAY
VARY WIDELY ACROSS THE REGION AS SUB-GRID SCALES FEATURES RESULT IN
HEAVY SNOW BANDING AT TIMES.

FOR TODAY...LEADING SHORTWAVE WILL SHEAR APART AS IT MOVES INTO THE
CONFLUENT FLOW ACROSS THE CENTRAL PLAINS. MID-LEVEL FRONTOGENIC
FORCING...THAT HAS BEEN SUFFICIENT FOR SNOW THUS FAR THIS
MORNING...IS EXPECTED TO SHIFT NORTH AND RESIDE ALONG THE IOWA
BORDER BY THIS AFTERNOON. WEAK ISENTROPIC LIFT WITH THIS FEATURE IS
ALSO EXPECTED TO SPREAD ACROSS THE ENTIRE REGION BY THIS AFTERNOON.
WITH THE CURRENT SNOW OBSERVATIONS JUST TO OUR WEST...HAVE SPED UP
THE TIMING OF THE SNOW MOVING INTO THE FORECAST AREA THIS
MORNING...THOUGH STILL ONLY EXPECT LIGHT ACCUMULATIONS...DUSTING TO
HALF AN INCH. AS WE TRANSITION TO THE AFTERNOON HOURS THE FOCUS OF
THE SNOW SHOULD MOVE NORTH TO THE IOWA BORDER ALONG WITH THE
MID-LEVEL FORCING...BUT THE WARMER AFTERNOON TEMPERATURES AND
ISENTROPIC LIFT SHOULD ALLOW FOR THE POTENTIAL OF LIGHT SNOW AND/OR
DRIZZLE ACROSS AREAS SOUTH OF HIGHWAY 36 DURING THE AFTERNOON.

AS WE MOVE INTO THE OVERNIGHT HOURS...THE CALIFORNIA SHORTWAVE WILL
BE MOVING THROUGH THE FOUR CORNERS REGION...WITH THE PRECEDING
SHORTWAVE RIDGE SLIDING THROUGH THE CENTRAL PLAINS. ISENTROPIC LIFT
KICKS UP SIGNIFICANTLY ACROSS SOUTHERN KANSAS AND LOOKS TO PUMP
BETTER MOISTURE NORTH FROM THE WESTERN GULF AS A RESULT. MEANWHILE
THE MANITOBA SHORTWAVE WILL BE DROPPING SOUTH THROUGH THE DAKOTAS
WITH ITS ASSOCIATED JET BEGINNING TO ROUND ITS BASE. WIDESPREAD
FORCING FROM FRONTOGENIC TO ISENTROPIC WILL THEN PREVAIL ACROSS THE
ENTIRE CWA TONIGHT. BEST ISENTROPIC LIFT WILL BE FOCUSED ACROSS THE
SOUTHWEST QUARTER OF THE FORECAST REGION RESULTING IN PERIODS OF
HEAVY SNOW.

FOR MONDAY...THE MANITOBA SHORTWAVE WILL BEGIN TO SHIFT TO THE
SOUTHEAST...EVENTUALLY MOVING OVER WESTERN IOWA BY THE END OF THE
DAY...PICKING UP THE CALIFORNIA SHORTWAVE AS IT SLIDES INTO THE
CENTRAL PLAINS. AS THE SOUTHERN STREAM WAVE IS ABSORBED TO THE
NORTH...AN INVERTED TROUGH WILL COME INTO SHARP FOCUS FROM EASTERN
OKLAHOMA THROUGH NORTH CENTRAL MISSOURI DURING THE DAY. EXPECT
THE PRECEDING NIGHTS SNOW TO CONTINUE THROUGH THE DAY...WITH THE
POTENTIAL FOR HEAVY SNOW TO SPREAD INTO NORTHEAST MISSOURI THANKS IN
PART TO THE INVERTED TROUGH. HOWEVER...QUESTIONS ABOUND ON JUST HOW
MUCH SNOW WILL FALL AS ACTIVITY ACROSS THE SOUTHERN HALF OF MISSOURI
COULD ROB ENOUGH MOISTURE TO MITIGATE SNOWFALL FARTHER NORTH. HAVE
CONTINUED TO KEEP ACCUMULATIONS IN NORTHEAST MISSOURI ON THE
GENEROUS SIDE AS DECENT LIFT AND COLD AIR MIGHT INFLATE SNOW
RATIOS...OFF SETTING ANY LOSS OF MOISTURE.

AS NIGHT FALLS ACROSS THE REGION MONDAY THE MONSTROUS PV ANOMALY
WITHIN THE MANITOBA LOW WILL BEGIN TO SWING EAST THROUGH IOWA.
CURRENT ROUND OF MODELS ALL STILL KEEP THIS FEATURE MOVING EAST
THROUGH IOWA AND FAR NORTHERN MISSOURI...WITH A TROWAL DEVELOPING
ALONG THE MISSOURI/ILLINOIS BORDER NORTH INTO IOWA AS THE 850MB LOW
DEVELOPS. THE JUXTAPOSITION OF THESE FEATURES STILL POINTS AT THE
POTENTIAL FOR SNOW...POSSIBLY HEAVY AT TIMES...ACROSS CENTRAL AND
NORTHEAST MISSOURI DURING THE OVERNIGHT HOURS. STILL...THERE IS SOME
POTENTIAL FOR THIS SYSTEM TO DIG FARTHER SOUTH GIVEN THE STRENGTH OF
THE CIRCULATION...SO THE EXITING OF THE MODERATE TO HEAVY SNOW MAY
NEED FURTHER SLOWING IN FOLLOWING FORECASTS.

CUTTER

&&

.AVIATION...

LEAD SHORTWAVE WILL CONTINUE TO BRING POCKETS OF IFR LIGHT SNOW
ACROSS STJ AND POSSIBLY AS FAR SOUTH AS MCI THROUGH 20/21Z.
OTHERWISE...IFR CEILINGS WILL CONTINUE THROUGH EARLY THIS EVENING
WITH LIGHT SOUTH WINDS GRADUALLY DRAWING UP MOISTURE AHEAD OF TWO
APPROACHING STORMS. WE MAY SEE SOME LIGHT DRIZZLE/SNOW GRAINS
THROUGH THE EARLY EVENING...BUT DO NOT EXPECT VISIBILITIES TO BE
IMPACTED MUCH LOWER THAN MVFR.

FOR THE OVERNIGHT HOURS...A BAND OF SNOW ASSOCIATED WITH MID LEVEL
FRONTOGENESIS WILL SPREAD ACROSS WEST CENTRAL MO...AND LARGELY WILL
REMAIN SOUTH OF THE TERMINALS OVERNIGHT. THIS WOULD TEND TO LEAVE
THE TERMINALS WITHIN A BROADER AREA OF MAINLY LIGHT SNOW (IFR
VISIBILITIES/LIFR CEILINGS) THROUGH MID DAY TOMORROW AS WEAKER
FRONTOGENESIS GRADUALLY GIVES WAY TO THE APPROACHING POLAR VORTEX TO
THE NORTH. EXPECT ACCUMULATIONS TO RANGE FROM A COUPLE INCHES AT
STJ...TO MAYBE THREE OR FOUR INCHES AT MCI/MKC.

COLD FRONTAL PASSAGE WILL HOLD OFF UNTIL JUST AT THE END OF THE TAF
CYCLE...SO EXPECT GUSTY NORTHWEST WINDS AND SHARPLY FALLING
TEMPERATURES BEYOND THE 18Z TIME FRAME.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY EVENING FOR
     MOZ007-008-016-017-023>025-028>033-037>040-043>046-053-054.

KS...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY EVENING FOR
     KSZ057-060-103>105.

&&
Hazardous weather outlook, Feb 7, 6:02 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CST SUN FEB 7 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
602 AM CST SUN FEB 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A MULTI-PART SNOW STORM WILL BEGIN TO IMPACT THE REGION
TODAY...BRINGING SIGNIFICANT ACCUMULATING SNOWFALL TO THE REGION
BEGINNING TONIGHT. LIGHT SNOW HAS ALREADY SPREAD THROUGH EASTERN
KANSAS AND INTO FAR WESTERN MISSOURI. THIS LIGHT SNOWFALL IS EXPECTED
TO PERSIST THROUGH THE MORNING HOURS...BEFORE SHIFTING ITS FOCUS
NORTH THIS AFTERNOON. LIGHT SNOW OR DRIZZLE MAY ALSO SPREAD ACROSS
THE REST OF THE REGION THIS AFTERNOON. LIGHT ACCUMULATIONS OF UP TO
AN INCH MAY OCCUR WITH THE SNOWFALL ACTIVITY DURING THE DAY ACROSS
THE REGIONS BORDERING KANSAS AND OR IOWA.

SNOWFALL ACTIVITY IS EXPECTED TO INCREASE IN INTENSITY DURING THE
OVERNIGHT HOURS AS MORE MOISTURE STREAMS NORTH...RESULTING IN PERIODS
OF HEAVY SNOW FROM EAST CENTRAL KANSAS INTO CENTRAL MISSOURI...WITH
LIGHT TO MODERATE SNOW FARTHER NORTH. GIVEN THE TIMING OF THE
POTENTIALLY HEAVY SNOW...AND ITS EXPECTED LOCATION...THE MONDAY
MORNING COMMUTE IN AREAS FROM KANSAS CITY THROUGH BOONVILLE...AND
POINTS SOUTH...MAY BE SIGNIFICANTLY AFFECTED BY 2 TO 5 INCHES OF SNOW
ACCUMULATIONS BY SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THE BAND OF MODERATE TO HEAVY SNOW IS EXPECTED TO SPREAD
INTO NORTHEAST MISSOURI DURING THE DAY MONDAY AS A SECOND STRONG
UPPER LEVEL STORM SYSTEM ARRIVES FROM THE NORTHERN PLAINS. THE SNOW
IS EXPECTED TO COME TO AN END MONDAY EVENING FROM WEST TO EAST...BUT A
SLIGHT SOUTHWARD ADJUSTMENT IN THE SECOND STORM TRACK COULD BRING
ADDITIONAL MODERATE ACCUMULATIONS TO NORTHEAST MISSOURI MONDAY NIGHT
AND INTO TUESDAY.

AT THIS TIME...IT APPEARS THAT AN AREA OF AT LEAST SIX INCHES OF
SNOW IS EXPECTED TO FALL ALONG AND SOUTH OF A KANSAS CITY TO
CARROLLTON LINE...AS WELL AS ALONG AND EAST OF A UNIONVILLE TO
CHILLICOTHE LINE BY MONDAY NIGHT. NORTHWEST MISSOURI AND ADJACENT
NORTHEAST KANSAS WILL SEE LESSER AMOUNTS GENERALLY AVERAGING BETWEEN
2 AND 5 INCHES. INCREASING WINDS MONDAY NIGHT WILL ALSO CONTRIBUTE TO
AREAS OF BLOWING AND DRIFTING SNOW.

PERSONS IN THE OUTLOOK AREA ARE ENCOURAGED TO STAY UP TO DATE WITH
THE LATEST FORECASTS AND POSSIBLE WARNINGS AS THIS SNOW STORM
DEVELOPS. TRAVEL MAY BECOME DIFFICULT IF NOT IMPOSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL MEASUREMENTS AND OBSERVATIONS FROM OUR SPOTTERS ARE
GREATLY APPRECIATED THROUGH THE DURATION OF THE SNOW EVENT.

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, De Kalb

When
February 7, 12:00 PM CST to February 8, 8:00 PM CST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Amity had 6 inches of snow.

Winter Weather, Bates

When
February 7, 12:00 PM CST to February 8, 8:00 PM CST
Where
Bates forecast zone
Reported by
COOP Observer
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Butler had 7.4 inches of snow.

Winter Weather, Putnam

When
February 7, 2:00 PM CST to February 8, 8:00 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Unionville had 5.8 inches of snow.

Winter Weather, Schuyler

When
February 7, 2:00 PM CST to February 8, 8:00 PM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Downing had 5.7 inches of snow.

Winter Weather, Linn

When
February 7, 3:00 PM CST to February 8, 8:00 PM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Brookfield had 5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215913, 215915, 215911, 215912, 215914.